Nebraska, 2007

Hail in Nebraska, August 12, 2007

August 12, 2007 · NWS LBF · 2 events in 2 counties and zones

Isolated severe thunderstorms moved over the North Central Nebraska producing nickel to quarter size hailstones.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Isolated severe thunderstorms moved over the North Central Nebraska producing nickel to quarter size hailstones.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Aug 12, 2:31 AM CST, 10 hours 16 minutes earlier.

Area forecast discussion, Aug 12, 2:31 AM CST, 10 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
331 AM CDT SUN AUG 12 2007

.SYNOPSIS...
SURFACE FRONT IS ACROSS KS. DEWPOINTS ARE IN THE 60S AND 70S...A
FEW 50S IN THE PANHANDLE. CONVECTION IS DEVELOPING OFF THE PALMER
DIVIDE IN CO...WITH MORE ACTION OVER NE WY AND SD. 11-3.9 DOESN/T
SHOW ANY STRATUS YET. HIGH PRESSURE IS ALONG THE ND/CANADIAN
BORDER...WITH LOW PRESSURE OVER SE CO AND C WY. WATER VAPOR SHOWS
SUBTROPICAL AND GULF MOISTURE INCORPORATED INTO THE RIDGE.

&&

.DISCUSSION...
ATMOSPHERE WILL BECOME EXTREMELY UNSTABLE THIS AFTERNOON.
ACCORDING TO SREF...LIKELY PROBS THAT MANY AREAS WILL ECLIPSE
3000J/KG...NAM GETS OVER 4000J/KG. 22Z NAM BUFR AT KLBF OVER
5000J/KG...AND THIS IS WITH HIGH TEMPS BELOW MOS. THERE WILL BE A
CAP...BUT THERE WILL ALSO BE SOME WEAK CONVERGENCE AT THE SURFACE
SO ALL AREAS WITH A SLIGHT CHANCE BECAUSE ANYTHING THAT GOES COULD
BECOME VERY SEVERE. EARLIER IN THE AFTERNOON...SLIGHT CHANCES
ACROSS THE NORTH WITH SOME REMNANTS POSSIBLY OUT OF SD. IN THE
WEST...UPSLOPE AND S/WV ENERGY FROM THE ROCKIES SHOULD HELP
THINGS. SHEAR SUFFICEINT FOR SOME SUPERCELLS. HIGH EHI/S SO WILL
NEED TO LOOK FOR ISOLATED TORS SHOULD STORMS DEVELOP...ESPECIALLY
JUST NORTH OF THE LOW LEVEL CONVERGENCE WHICH WOULD HIGHLIGHT
CUSTER COUNTY INTO THE SANHILLS. IT SHOULD BE NOTED THAT LAST 00Z
NAM RUN HAD THE BOUNDARY A BIT FURTHER SOUTH. 06Z RUN JUST COMING
IN IS A BIT FURTHER SOUTH AGAIN...WITH A STRONGER CAP HOWEVER. 12Z
RUNS AND NEXT SREF SHOULD HELP. THERE IS THE POSSIBILILITY THAT
ABSOLUTELY NOTHING COULD HAPPEN IN PORTIONS OF THE CWA TODAY. TSRA
LINGER INTO THE EVENING THEN DIMINISH BY 6Z. COULD BE SOME LOC HVY
RAIN IN SLOW MOVING STORMS. PW/S AT KLBF GET UP TO 1.75 INCHES
ACCORDING TO THE NAM BUFR. NAM BUFR VERY CLOSE TO KLBF PW AT
INITIALIZATION. WITH MOISTURE BUILDING...SHOULD BE SOME MORNING
STRATUS AND MAYBE BR ESPECIALLY NORTH AND IN RIVER VALLEYS. WILL
DOWNGRADE HIGHS CLOSE TO MOS WITH THE EXCESS MOISTURE.

DIDN/T CHANGE MUCH FOR THE REST OF THE FORECAST. TEMPS TO AVERAGE
10 TO 15 DEGREES ABOVE CLIMO...SO HOT. POPS ARE SCATTERED AROUND
THE PLACE AS EACH MODEL RUN IS DIFFERENT. MAY BE A GOOD IDEA TO
BLANKET AT LEAST SLIGHT CHANCES THROUGH THE FORECAST...FIRST IN
THE HIGHLY UNSTABLE REGIME AND THEN BY THE END OF THE WEEK THE
NORTHERN STREAM LOOKS TO GET INTO THE EQUATION. MAYBE ONLY 5
DEGREES ABOVE NORMAL NEXT WEEKEND?

&&

.AVIATION...
FRONTAL BOUNDARY PARALLELS INTERSTATE 80 EARLY THIS MORNING WITH
MOISTURE POOLING TO THE SOUTH AND EAST. WAVE PUSHING INTO PANHANDLE
AND UPSLOPE FLOW SHOULD PROVIDE ENOUGH LIFT FOR SOME IFR CONDITIONS
OVER WESTERN PORTIONS OF TWEB ROUTES 098 AND 264 DUE TO CEILINGS.
MVFR CONDITIONS TO GIVE WAY TO VFR BY 15Z.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

JMC/POWER
Hazardous weather outlook, Aug 12, 9:37 AM CST, 3 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1037 AM CDT SUN AUG 12 2007

NEZ004>010-022>029-035>038-056>059-069>071-094-131200-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
1037 AM CDT SUN AUG 12 2007 /937 AM MDT SUN AUG 12 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE TODAY ACROSS MUCH OF
WESTERN AND NORTH CENTRAL NEBRASKA. STORMS THROUGH MID AFTERNOON
ARE NOT EXPECTED TO REACH SEVERE LEVELS...BUT MAY PRODUCE BRIEF
HEAVY RAINFALL AND SMALL HAIL. INSTABILITY IS EXPECTED TO INCREASE
THROUGH THE AFTERNOON AND SOME OF THE STORMS MAY BE ABLE TO REACH
SEVERE LIMITS ACROSS PORTIONS OF THE OUTLOOK AREA...MAINLY ALONG
AND EAST OF HIGHWAY 83. LARGE HAIL AND DAMAGING WIND GUSTS WILL BE
THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORMS WILL BE POSSIBLE AGAIN TUESDAY NIGHT INTO WEDNESDAY
AS ANOTHER STORM SYSTEM MOVES ONTO THE NORTHERN PLAINS AND PUSHES
ANOTHER FRONTAL BOUNDARY THROUGH WESTERN AND NORTH CENTRAL NEBRASKA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/LBF(ALL LOWERCASE)

13

In the hours before

Local storm report, Aug 12, 12:47 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
147 PM CDT SUN AUG 12 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0147 PM     HAIL             7 SSE CHAMBERS          42.11N 98.70W
08/12/2007  E1.00 INCH       HOLT               NE   PUBLIC

&&

MBYRD

The radar

The North Platte radar (KLNX), 156 km away, was scanning. The volume nearest the first event began at 18:49 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Holt

When
August 12, 12:47 PM CST
Where
Holt County, 7 mi SSE of Chambers
Measured
1 in hail
Reported by
Public
Coordinates
42.106, -98.698

Hail, Wheeler

When
August 12, 12:52 PM CST
Where
Wheeler County, 15 mi NW of Bartlett
Measured
0.88 in hail
Reported by
Public
Coordinates
42.033, -98.756

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2007Every state in 2007This day in weather historyWarnings in Nebraska, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 51551, 51552.